Recently, the medical profession has raised concerns about GERD medication safety, particularly the long-term use of acid reflux medications called Proton Pump Inhibitors (PPIs). In use for years, the Food and Drug Administration recently added warnings on this class of drugs to address these concerns. PPI drugs are available over the counter as well as by prescription.
MyLifeStages consulted with Neil Stollman, MD, a gastroenterologist with Alta Bates Summit Medical centerOpens new window, about the new concerns.
According to Dr. Stollman, PPI drugs are very effective in treating chronic heartburn and acid reflux by reducing the amount of acid produced by the stomach. However, the reduction in acid can result in a reduction in the proper absorption of calcium in our diets. This may lead to increased risk of osteopenia, or bone loss – not just for women, but for men as well.
Therefore patients who need PPI treatment for their acid reflux should consider adding more calcium to their diet, or take calcium supplements, particularly calcium citrate.
A secondary concern with the continued reduction in stomach acid is the potential risk for the growth of “bad” bacteria in the gut, in particular a bug called Clostridium difficile or “C diff.”
“Stomach acid kills bugs (bacteria),” says Dr. Stollman. “The world is full of bacteria and we are swallowing ‘bugs’ all day long. We may be finding out that long-term reduction in stomach acid allows these ‘bad’ bacteria to thrive in the body.”
C diff previously occurred mainly in patients who were on long-term antibiotic therapy. Recently, it has appeared in patients not taking antibiotics, leading to the concern over a connection to PPI use.
The recent medical warnings advise patients who are taking PPI medications for acid reflux to see a physician right away if they experience watery diarrhea, abdominal discomfort and fever.
In addition, patients and their physicians are being warned to take PPIs for the shortest possible time to treat their symptoms, and to be cautious of long-term use.